Table of Contents Author Guidelines Submit a Manuscript
Canadian Journal of Infectious Diseases and Medical Microbiology
Volume 2016, Article ID 2478924, 6 pages
http://dx.doi.org/10.1155/2016/2478924
Case Report

Death of a 29-Year-Old Male from Undifferentiated Sepsis

1Queen’s University, Kingston, ON, Canada K7L 3N6
2University of Toronto, Toronto, ON, Canada M5S 1A8
3Department of Pathology and Molecular Medicine, Queen’s University and Kingston General Hospital, Kingston, ON, Canada K7L 3N6
4Department of Family Medicine and Emergency Medicine, Queen’s University, Kingston, ON, Canada K7L 3N6

Received 25 August 2015; Accepted 28 December 2015

Copyright © 2016 Kathryn A. Trebuss et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Tumour necrosis factor alpha inhibitors, such as infliximab, and other biologic agents are associated with increased risk of opportunistic infection, including tuberculosis. Tuberculosis infections associated with infliximab tend to present atypically and can be difficult to diagnose, as they are more likely to manifest as extrapulmonary or disseminated disease. The authors report a case involving a 29-year-old male patient who died following 16 days of treatment for undifferentiated sepsis and who was found on autopsy to have widespread disseminated tuberculosis. Prior to the onset of illness, the patient had received infliximab for the treatment of Crohn’s disease. Following discussion of the case, the authors review the definition of adverse events, provide a root cause analysis of the cognitive errors and breakdowns in the health care system that contributed to the reported outcome, and identify opportunities to address these breakdowns and improve patient safety measures for future cases.